caret icon Back to all discussions

I’ve always refused steroids for relapse treatment, but maybe they would help?

After over 20 years of MS of symptoms ranging from optic neuritis, in each eye, several bouts of severe weakness requiring a wheelchair, and other troublesome symptoms, I never pursued steroid Rx. I always heard that I’d recover without them and the side effects were much worse than the help they gave.

Lately though at 60 yrs old, I’m in a flare that includes me dropping things, tripping over nothing, vertigo, and fatigue and pain more than usual. I’m wondering if my thinking was too old school and I might benefit? Can anyone share their experiences good or bad?

  1. Hi lfitch1,
    Hopefully you'll get some feedback from the community soon regarding your questions. Everyone is so different with treatments....
    if you haven't already, I would ask your doctor the exact questions you asked here and ask until you are satisfied that your questions have been answered. Don't feel bad about asking anything you might have questions about,
    and explore your options!
    Thanks for posting this, and hopefully you'll gain some insight real soon to get you to feeling better!!
    I am attaching an article, it is mostly about knowing when you're having a relapse (which it sounds as though unfortunately, you're already familiar with!) but there is a paragraph about steroid treatment that you might find interesting!
    Keep us posted... Janus

      1. , In addition to Janus's excellent advice, you might also talk to your doc about using Acthar gel as an alternative to steroids. A recent study made it into this week's news roundup and you can read about it here: https://multiplesclerosis.net/news/research-vitamin-d-acthar-mobility/?fbclid=IwAR3ccD61_7hW2WDnpuT5AFiYXekumECO5Z6Rsqiu4IFbCLxMwnR0GjLKIVw

        Acthar isn't a steroid but can cause similar side effects. Nevertheless, it's good to have choices. As Janus said, we hope you'll keep us posted! --Kim

        1. , as a steroid user, I can also tell you my experiences taking it for a flare. While it's true that steroids can cause really uncomfortable side effects, you won't necessarily have them, or won't have the same ones every time.

          I take oral prednisone rather than the IV because I respond well to it and it's easier than having to drive 15 miles to the closest infusion center. It takes three weeks to go from the highest doses (I start with 80 mg for three days and titrate down 10 mg every three days thereafter) to weaning off it completely.

          I've taken steroids four times during the past 20 years and experienced quick, dramatic relief from flare symptoms during the initial highest doses each time.

          Side effects started during the titrated doses that followed that. The very first round was the worst: anger and an aggressive outburst, an itchy skin rash, ravenous appetite and weight gain, fluid retention, facial swelling (called "moon face"😉, head zaps, a feeling of being drunk, excessive and foul-smelling scalp sebum (oil) that could only be controlled with T-gel shampoo, among other strange things.

          But later steroid courses were not as severe. One course caused absolutely no side effects at all and stopped the symptoms in their tracks.

          My latest experience in 2018 produced a painful return of muscle spasticity and other symptoms during the lower doses. Weeks after finishing, though, I did physical therapy and all my symptoms stabilized. It's well known that there can have a rebound effect while weaning off treatment and for weeks thereafter, until our symptoms settle and we can see what is permanent.

          These are just some of the effects steroids can cause. But you can't know how well you'll tolerate them until you try it.

          Hope my experience gives you some idea of what it's like. Others will report an entirely different experience. The effects are unique to each one of us. --Kim

          or create an account to reply.